FDA notes that it “identified 62 cases of complex sleep behaviors that resulted in serious injuries or death after taking insomnia medicines eszopiclone, zaleplon, or zolpidem reported in the FDA Adverse Event Reporting System (FAERS) database between December 16, 1992, and February 27, 2018, and four additional cases reported in the medical literature1-5 between December 16, 1992, and March 13, 2018. Of the 66 cases, 20 cases were reported as resulting in fatal outcomes. Forty-six cases reported serious non-fatal injuries; these patients usually did not remember experiencing these complex sleep behaviors. The underlying mechanisms by which these insomnia medicines cause complex sleep behaviors are not completely understood.” Due to these events, the FDA is mandating a boxed warning (the FDA’s strongest warning) on product labeling.
There used to be jokes made about such things, but when serious events occurred, the jokes decreased and the worry increased for the safe use of these products for insomnia. Properly used and properly monitored, they serve a significant purpose for patients who just can’t get to sleep or stay asleep.
The FDA reported that these 66 “adverse events included falls (n=22) with serious injuries such as intracranial hemorrhages, vertebral fractures, and hip fractures. Other events included self-injuries (n=7), fatal falls (n=6), accidental overdoses (n=5), hypothermia (n=5), suicide attempts (n=5), apparent completed suicides (n=4), fatal motor vehicle collisions (n=4), gunshot wounds (n=3), carbon monoxide poisoning (2), drowning or near drowning (n=2), burns (n=2), and homicide (n=1).” The FDA also noted that most patients impacted by these events were taking zolpidem (N = 61) with just three others were reported with the use of eszopiclone (n=3) or zaleplon (n=2).
The FDA’s full Safety Communication can be found here.